Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 26, NWS Melbourne, FL

December 23, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Dec 23, 2024, 5:49 AM EST for 5 counties in Florida. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2024, 5:49 AM EST (10:49 UTC)
Expired
Dec 24, 2024, 3:00 AM EST
In force
21 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WHUS42 KMLB 231049
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
549 AM EST Mon Dec 23 2024

FLZ141-154-159-164-347-447-647-747-240800-
/O.NEW.KMLB.BH.S.0026.241223T1049Z-241224T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
549 AM EST Mon Dec 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Rough surf and a Moderate Risk of rip currents 

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Rough surf could pull swimmers into deeper water and
  make them more susceptible to dangerous rip currents. This will
  also generate strong rip currents near piers, jetties, and 
  reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Dec 23, 5:31 AM EST, 18 minutes earlier. Its key messages:

  • Issued at 530 AM EST Mon Dec 23 2024
  • Seasonable to above normal temperatures are forecast through this week and into the weekend
  • Poor boating conditions are expected offshore before improving on Wednesday and then become poor to hazardous over the local Atlantic waters late week
  • Onshore flow is forecast mid to late week with onshore moving scattered showers forecast primarily into each afternoon
Area forecast discussion, Dec 23, 5:31 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
531 AM EST Mon Dec 23 2024

...New KEY MESSAGES, DISCUSSION, MARINE...

.KEY MESSAGES...
Issued at 530 AM EST Mon Dec 23 2024

- Seasonable to above normal temperatures are forecast through
  this week and into the weekend

- Poor boating conditions are expected offshore before improving
  on Wednesday and then become poor to hazardous over the local
  Atlantic waters late week

- Onshore flow is forecast mid to late week with onshore moving
  scattered showers forecast primarily into each afternoon

&&

.DISCUSSION...
Issued at 530 AM EST Mon Dec 23 2024

Currently-Tuesday... Local radar imagery shows scattered showers
over the Brevard and Treasure Coast Atlantic waters with isolated
showers/sprinkles over central Brevard and Osceola counties.
GOES-16 satellite imagery shows partly to mostly cloudy skies. A
weak coastal trough is situated over the east central Florida
waters near the coast and to the north of the local Atlantic
waters. Additionally, PWAT values are in the 0.7-0.9" range over
east central Florida. Temperatures are currently in the low 50s to
low 60s with dew points in the upper 40s to low 60s.

The aforementioned coastal trough is expected to gradually move
north-northeast over the western Atlantic waters to the north
of the east central Florida waters on Tuesday. Isolated to
scattered showers (PoPs ~ 20-40%) are forecast into this
afternoon mainly over the coastal counties, in addition to,
Okeechobee and Osceola counties. Rain chances gradually decrease
overnight into Tuesday with isolated to widely scattered (PoPs ~
20-30%) forecast over the Treasure Coast and Okeechobee county on
Tuesday. Afternoon highs in the low to mid 70s are forecast north
of I-4 with the mid to upper 70s to the south under partly cloudy
to partly sunny skies. High temperatures in the upper 60s to low
70s are forecast north of I-4 with the mid to upper 70s to the
south under partly cloudy to partly sunny skies on Tuesday. Low
temperatures in the upper 40s to low 50s are expected north of I-4
with the mid 50s to low 60s to the south Tuesday morning. East-
northeast winds at 5-15mph are forecast this afternoon and Tuesday
afternoon with gusts to 20-25mph

Wednesday-Thursday... Onshore flow is forecast to develop on
Wednesday behind the trough as high pressure (~ 1034mb) builds to
the north of east central Florida over the northeastern CONUS mid
to late week. Rain shower chances increase mid to late week with
PWAT values between 1.0-1.75." Isolated to scattered showers (PoPs
~20-40%) are forecast each day with the greatest potential into
each afternoon. Lightning has been kept out over land with limited
instability (MLCAPE 500 J/kg or less) expected on with isolated
lightning storms forecast over the local Atlantic waters on
Thursday. Afternoon highs in the low to around 80 degrees are
forecast. Low temperatures in the low 50s to mid 60s are forecast
Wednesday morning with the mid 50s to mid 60s forecast Thursday
morning.

Friday-Sunday...Scattered showers are forecast Friday morning with
onshore flow in place and PWATs between 1.01.75." Guidance begins
to diverge in potential solutions Friday and into the weekend
with the GFS indicating the potential for periods of heavy
rainfall Friday afternoon and into the weekend as low pressure
develops over the eastern Gulf of Mexico. However, that scenario
is less likely given that guidance is in good agreement that a
mid/upper level ridge will be over the state of Florida Friday and
into the weekend. Regardless, isolated to scattered showers (PoPs
~ 20-40%) are forecast with persistent onshore flow is expected.
Additionally, winds will be breezy from the east

&&

.MARINE...
Issued at 530 AM EST Mon Dec 23 2024

Currently-Tuesday... Poor boating conditions are expected over the
offshore (20-60nm) east central Florida Atlantic waters and over
the nearshore Volusia county Atlantic waters. Isolated to
numerous showers (PoPs 20-60%) are forecast with potential for
gusty winds. East-northeast winds at around 10-15kts are
forecast. Seas are expected to build to 3-5ft with up to 6ft over
the offshore (20-60nm) east central Florida Atlantic waters and
over the nearshore Volusia county Atlantic waters.

Wednesday-Friday... Poor boating conditions are forecast to
improve Wednesday before becoming poor to hazardous Thursday into
Friday. Onshore flow is forecast mid to late week with scattered
onshore moving showers (PoPs 20-50%). East winds at 10-15kts are
forecast to increase to 15-20kts Thursday night into Friday. Seas
to 3-5ft are forecast to increase to up to 6ft over the Volusia
county offshore (20-60nm) waters Thursday evening with up to 6-7ft
forecast across all of the local Atlantic waters into Friday.

&&

.AVIATION...
(06Z TAFs)
Issued at 1242 AM EST Mon Dec 23 2024

BKN CIGs have lifted to 040-060, resuming VFR conditions at most
ECFL terminals. Exceptions being KMLB, where SHRA associated with
a coastal trough are about to reach the terminal, producing
periodic MVFR-IFR VIS and MVFR CIG reductions through around 09Z.
SHRA will lift north, likely reaching KTIX around 12Z, but held
of TEMPO for KTIX due to uncertainty if the band will still be
producing impacts by that time. Inland terminals continue VCSH due
to low confidence SHRA capable of impacts will make it that far
inland tonight. Mainly dry conditions expected at inland terminals
by morning, while SHRA continue to skim the coast INVOF the the
coastal terminals. Winds N-NE 5-10 kts will be a bit shifty today
due to the coastal trough. Guidance indicating potential for some
VIS/CIG reductions tonight into Tuesday morning at inland and
northern terminals, and will monitor trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  52  68  54 /  20  20  10   0
MCO  74  54  74  56 /  10  10  10   0
MLB  75  57  73  59 /  30  20  10  10
VRB  77  58  76  61 /  30  20  20  20
LEE  72  51  72  52 /  10  10   0   0
SFB  73  53  72  54 /  10  10  10   0
ORL  74  54  74  56 /  10  10  10   0
FPR  76  58  75  61 /  30  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

DISCUSSION...Fehling
AVIATION...Haley
Hazardous weather outlook, Dec 22, 5:57 AM EST, 23 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
557 AM EST Sun Dec 22 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-230300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
557 AM EST Sun Dec 22 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

.RIP CURRENT AND SURF IMPACT...
A Moderate risk of dangerous rip currents exists at all central
Florida Atlantic beaches. In addition, freshening northerly winds
could also develop a longshore current, rough surf, and large
breaking waves at Volusia and northern Brevard beaches later in
the afternoon. Always swim near a lifeguard and never enter the
water alone.

.WIND AND SEA IMPACT...
Northeasterly winds increase to 15 to 20 knots from the Cape
north, up to around 20 knots near the Volusia Coast later this
morning and afternoon. Seas build to 6 ft off the Volusia coast,
and 6-7 ft in the Gulf Stream.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Poor to hazardous beach and marine conditions due to long period
swells and moderate to fresh onshore flow will be possible
through the first half of the week.

Isolated lightning storms will be possible over the Atlantic
waters mid to late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Haley

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:19 PM ESTSmall Craft AdvisoryMLB34 hr

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.